Colorado, 2005

Wildfire in Colorado, July 26 to 31, 2005

July 26 to 31, 2005 · NWS GJT · 1 event in 1 county or zone

This incident was named the Commissary Fire and occurred about 22 miles west of Gunnison in the Gunnison National Forest. The fire burned mainly in hardwood litter and consumed approximately 161 acres by the end of July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Commissary Fire and occurred about 22 miles west of Gunnison in the Gunnison National Forest. The fire burned mainly in hardwood litter and consumed approximately 161 acres by the end of July. The fire resulted in closures of a campground and a road. For a continuation on this fire please see the August 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 3:04 AM MST, 9 hours 56 minutes earlier.

Area forecast discussion, Jul 26, 3:04 AM MST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 AM MDT TUE JUL 26 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
MUCH DRIER AIR WILL SPREAD ACROSS THE AREA TODAY AS AN UPPER TROUGH
OVER THE ROCKIES MOVES EAST. AN ASSOCIATED COLD FRONT CURRENTLY
EXTENDS FROM ABOUT CRAIG TO GRAND JUNCTION AND CEDAR CITY. THE FRONT
WILL PUSH SOUTH TODAY AND DISSIPATE IN THE VICINITY OF THE FOUR
CORNERS TONIGHT. ENOUGH LOW LEVEL MOISTURE AND INSTABILITY LINGERING
NEAR THE CONTINENTAL DIVIDE AND THE MOUNTAINS OF SOUTHWEST COLORADO
TODAY FOR LOW POPS IN THE FORECAST. KEPT FORECAST HIGHS TODAY BELOW
SEASONAL AVERAGE WITH COOLER AIR ADVECTING ACROSS THE AREA BEHIND
THE FRONT. NOT EXPECTING STRONG WINDS TODAY BUT GUIDANCE LOOKS LIKE
IT MAY BE A LITTLE LOW ON SPEEDS IN NORTHWEST TO NORTH FLOW BEHIND
THE FRONT. COOL TONIGHT WITH A FEW RECORD LOWS NOT OUT OF THE
QUESTION.

CLEAR CONDITIONS TO PREVAIL WEDNESDAY AND WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS TOWARD THE FOUR CORNERS FROM THE SOUTHWEST. THIS WILL
KEEP THE AREA UNDER A NORTHWEST FLOW WITH DRY CONDITIONS DOMINATING
AND A GRADUAL WARMING TREND, RETURNING TO NEAR NORMAL TEMPERATURES.
LINDQUIST

.LONG TERM (THURSDAY THROUGH TUESDAY)...UPPER LEVEL HIGH PRESSURE
WILL MEANDER AROUND COLORADO/NEW MEXICO BORDER THROUGH THE PERIOD.
WITH THE RIDGE AXIS EXTENDING FROM SE COLORADO TO NW NEW MEXICO...
A WEAK SOUTHWEST FLOW ACROSS EASTERN UTAH AND WESTERN COLORADO WILL
ALLOW MID LEVEL MOISTURE TO INCREASE ACROSS THE AREA BY FRIDAY. THIS
WILL INCREASE THE CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS FRIDAY
THROUGH THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL BE AT OR
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...DEPENDING ON CLOUD COVER
AND PRECIPITATION. MINOR ADJUSTMENTS TO THE FORECAST GRIDS HAVE BEEN
MADE...AND OVERALL CONSISTENCY LOOKS GOOD.  NADLER.83

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/DJN
Hazardous weather outlook, Jul 26, 4:57 AM MST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 AM MDT TUE JUL 26 2005

COZ001-002-005>008-011-020-021-UTZ022>025-027>029-271200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-
557 AM MDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF THE
VALLEYS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
MONDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAIN MAY OCCUR WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ003-004-009-010-012>014-017>019-022-023-271200-
ANIMAS RIVER BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
557 AM MDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO...AND THE HIGH VALLEYS OF SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY NEAR THE CONTINENTAL DIVIDE AND ACROSS THE
SAN JUAN MOUNTAINS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE CONTINENTAL DIVIDE
WEDNESDAY...AND ACROSS ALL THE MOUNTAINS FRIDAY. ISOLATED TO
SCATTERED THUNDERSTORMS WILL AFFECT THE AREA SATURDAY THROUGH
MONDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAIN MAY OCCUR WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper Gunnison River Valley

When
July 26, 1:00 PM MST to July 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470057.